Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 138, NWS Northern Indiana

July 6, 2003Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jul 6, 2003, 5:35 PM EDT for Berrien County, Michigan. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 5:35 PM EDT (21:35 UTC)
Expired
Jul 6, 2003, 6:30 PM EDT
In force
55 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 77 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:25 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 062135 CCA
SVRIWX
MIC021-062230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
530 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERRIEN COUNTY IN MICHIGAN

* UNTIL 630 PM EDT

* AT 530 PM EDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED A          
  SEVERE THUNDERSTORMS WITH BASEBALL SIZED HAIL 7 MILES SOUTHEAST    
  OF BUCHANAN...MOVING NORTHEAST AT 30 MPH.

*  SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE
   NILES

BASEBALL SIZED HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4178 8644 4179 8627 4203 8624 4190 8637

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:04 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 6, 3:04 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
204 PM EST SUN JUL 6 2003

NO MAJOR PATTERN CHANGE EXPECTED UNTIL TUESDAY NIGHT WHEN FRONTAL
BOUNDARY FINALLY BEGINS TO WORK SOUTHEAST INTO THE AREA.

BEFORE THEN...A COUPLE ROUNDS OF STRONG/SVR CONVECTION EXPECTED
ACROSS THE CWA. SCT CONVECTION ONGOING OVER THE CWA RIGHT NOW...BUT
MAIN THREAT WILL BE APPROACHING COMPLEX CURRENTLY IN EASTERN IOWA.
NEW SWOMCD MENTIONS WATCH LIKELY AROUND OR SHORTLY BEFORE ZONE
ISSUANCE TIME. DAMAGING WINDS SEEMS THE GREATEST THREAT...BUT
ISOLATED TORNADOES COULD OCCUR WHERE LEFTOVER BOUNDARIES INTERACT
WITH STORMS. HEAVY RAIN THREAT STILL EXISTS AND WITH FLASH FLOOD
VALUES STILL QUITE LOW IN THE SOUTH THREAT FOR ADDITIONAL/CONTINUED
FLOODING EXISTS. AFTER COLLABORATION WITH IND...WILL EXTEND FFA
THROUGH MONDAY AFTERNOON(20Z). RATHER THAN TIME THINGS OUT...WILL GO
LIKELY POPS ALL AREAS TONIGHT. ANOTHER BUSY DAY EXPECTED FOR MONDAY.
NEW DAY 2 OUTLOOK HAS ENTIRE CWA IN MODERATE RISK. SEEMS REASONABLE
WITH BOUNDARY GETTING CLOSER TO THE CWA AND ABUNDANT
MSTR/INSTABILITY. CHCS FOR ADDITIONAL PRECIP TOMORROW WILL RIDE ON
DEVELOPMENT/MOVEMENT OF EXPECTED MCS OVERNIGHT. MODELS DISAGREEING
ON ITS MOVEMENT WITH SOME TAKING IT DUE EAST...SOME SOUTHEAST. WILL
GO WITH HIGH CHC POPS FOR NOW AND CONTINUE MENTION OF HEAVY
RAINFALL.

WILL CONTINUE CHC POPS THROUGH WEDS AS FRONTAL BOUNDARY MOVES
THROUGH TUES/TUES NGT...BUT THEN STALLS OUT TUES NGT INTO WEDS
ACROSS THE CWA. REST OF GRIDS LOOK FINE.

EXTENDED DISCUSSION...
BASED ON GFS TRENDING SLOWER WITH OVERALL PATTERN...HAVE ADDED POPS
THURSDAY IN THE EASTERN SECTIONS OF THE CWA. OTHERWISE NO CHANGES TO
THE GRIDS.

.IWX...
IN...FLOOD WATCH FOR TONIGHT AND MONDAY FOR ZONES INZ013...INZ015...
INZ020...INZ022>027...INZ032>034.

MI...NONE.
OH...NONE.

FISHER/BARJENBRUCH
Hazardous weather outlook, Jul 6, 6:00 AM EDT, 11 hours 35 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 AM EST SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS THE MOST LIKELY THREAT.

FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE
30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS.
ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE
FLOOD PROBLEMS

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
MONDAY WITH A SLIGHT RISK OF SEVERE WEATHER TUESDAY. DAMAGING WINDS
WILL BE THE MOST LIKELY THREAT FROM ANY STORMS. THUNDERSTORMS ARE
ALSO POSSIBLE WEDNESDAY BUT THE SEVERE POTENTIAL IS UNCERTAIN AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 6, 4:57 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0357 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    NORTH LIBERTY             IN   0.75 IN HAIL
07/06/03   ST. JOSEPH                     DIME SIZE HAIL REPORTED BY
                                          AMATEUR RADIO.

WAMSLEY
Local storm report, Jul 6, 5:05 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0405 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    7 NW LOGANSPORT           IN   2.75 IN HAIL
07/06/03   CASS                           REPORTED BY LAW
                                          ENFORCEMENT

0357 PM    2 S LAKEVILLE             IN   0.75 IN HAIL
07/06/03   ST. JOSEPH                     DIME SIZE HAIL AND 50 MPH
                                          WINDS REPORTED BY AMATEUR
                                          RADIO.

WAMSLEY
Local storm report, Jul 6, 5:22 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0422 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    2 N NORTH LIBERTY         IN   1.25 IN HAIL
07/06/03   ST. JOSEPH                     REPORTED BY AMATEUR RADIO

WAMSLEY
Local storm report, Jul 6, 5:30 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0430 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    MEDARYVILLE               IN   1.00 IN HAIL
07/06/03   PULASKI                        REPORTED BY AMATEUR RADIO

0425 PM    1 N SOUTH BEND            IN   2.50 IN HAIL
07/06/03   ST. JOSEPH                     REPORTED BY TRAINED
                                          SPOTTER. NORTH OF TOWN

0423 PM    2 E SOUTH BEND            IN   1.00 IN HAIL
07/06/03   ST. JOSEPH                     REPORTED FROM SOUTH BEND
                                          AIRPORT

WAMSLEY
Local storm report, Jul 6, 5:30 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT....CORRECTION ON LAST REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0430 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    MEDARYVILLE               IN   1.00 IN HAIL
07/06/03   PULASKI                        REPORTED BY AMATEUR RADIO

0425 PM    1 N SOUTH BEND            IN   2.50 IN HAIL
07/06/03   ST. JOSEPH                     REPORTED BY TRAINED
                                          SPOTTER. NORTH OF TOWN

0423 PM    2 E SOUTH BEND            IN   1.00 IN HAIL
07/06/03   ST. JOSEPH                     REPORTED FROM SOUTH BEND
                                          AIRPORT BY STORM SPOTTER

WAMSLEY
Local storm report, Jul 6, 5:35 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0435 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM    ROSELAND                  IN   1.00 IN HAIL
07/06/03   ST. JOSEPH                     REPORTED BY AMATEUR RADIO

0427 PM    1 N SOUTH BEND            IN   3.00 IN HAIL
07/06/03   ST. JOSEPH                     THREE TO THREE AND A HALF
                                          INCH SIZE HAIL REPORTED BY
                                          AMATEUR RADIO

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:16 PM EDTSevere Thunderstorm WarningIWXSaint Joseph59 min
Jul 6, 5:28 PM EDTSevere Thunderstorm WarningIWXCass62 min
Jul 6, 5:30 PM EDTSevere Thunderstorm WarningIWXBerrien60 min
Jul 6, 7:42 PM EDTSevere Thunderstorm WarningIWXHillsdale63 min
Jul 6, 7:59 PM EDTSevere Thunderstorm WarningIWXBerrien46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.